Flash Flood, Wise
- When
- May 26, 1:00 PM EST to 2:30 PM EST
- Where
- Wise County, Pound to 1 mi E of Pound
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -82.620
Intersection of Highways 23 and 83 in Pound was flooded.
Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 12:40 PM EST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 140 PM EDT Sat May 26 2018 .AVIATION... Periods of VFR/MVFR and IFR expected at all sites through the period as a moist airmass remains over the region. With that, carried vicinity sh/ts at all sites through the afternoon, with tempos at each site as well using CAM guide and current radar trends for timing. Cigs/visb will lower in association with any heavier convection, as well as tonight when the BL decouples. Think tonight could be quite foggy given the amount of moisture present, thus all sites feature MVFR/IFR restrictions for such, with LIFR favored at TRI for a few hours near daybreak. Another wet day in store on Sunday with cigs/visb recovering to low VFR by periods end with a reintroduction of vcts. Winds through the period will remain generally sly and in the 5-8kts range, calming overnight. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG
Hazardous Weather Outlook National Weather Service Morristown TN 513 AM EDT Sat May 26 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Remnants of Subtropical Storm Alberto has the potential to bring occasional brief heavy rainfall to the Southern Appalachian Region during the Tuesday through Thursday time frame. This may generate brief local flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
3 flash flood. Local standard time, as filed.
Intersection of Highways 23 and 83 in Pound was flooded.
Roads flooded. Flooding across a trailer park.
Flooding on several roadways. Several mudslides in the southern part of the county near Holston Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761440, 761437, 761442.